A California woman filming herself for a TikTok video was unknowingly minutes away from dying due to anaphylactic shock.
Madison Lewis, 23, a customer success engineer in Los Angeles, was filming her body for a social media clip when her body began “shutting down” after taking medication. Lewis says she suffers from Lyme disease and has been prescribed a wide range of antibiotics since 2016. According to an interview from the hospital, Lewis’ whole body felt like it was “on fire” and her lips “started to turn blue.”
The video of Lewis documenting her own symptoms has over 4 million views. She went directly to the hospital afterwards with her boyfriend and claims doctors told her she was minutes away from dying.
“I was minutes away from having to be intubated to ensure I would still have an airway to breathe,” Lewis claimed. “My lips turned blue and all the blood in my body was rising to the top of my skin, instead of properly circulating to my organs. All of my major organs were deprived of blood flow temporarily, until the Epipen and steroids were able to calm things down.”
Why was she filming herself going into hives at all? Because according to Lewis, she experiences reactions to medication all the time, and thought people would want to see a mild allergic reaction happening in real time. The severity of her reaction, though, made her change her plans…quickly.
Many viewers who watched the TikTok video rushed to the comment section with shock and horror
“I was uncomfortably itchy and within minutes, my hands were bright red and felt like they were on fire,” she said. “The rest of my body began to itch excessively and it felt like my whole body was swelling up. I started to worry once I realized how fast it was spreading and how weird I felt.
“I knew something was really wrong when every minute that went by I could feel myself getting worse.”
One viewer wrote: “Girl I saw those blue lips and almost called 911 for you!!!!”
“GET THE EPI PEN STAT,” another person added.
Another user said: ‘Anaphylactic shock is nothing to play with girl. Been there twice almost died both times.”
Lewis said she hopes her ordeal and experience increases awareness of the “invisible illness” of Lyme disease.
“Awareness for anaphylactic shock is crucial and healing from an illness or not, your body can become allergic to anything,” she added.
“As for Lyme disease, people need to be aware of the detrimental effects this has on someone’s life. Documenting my journey has always been important to me, because I have learned so much through healing from a chronic illness and I know how alone you can feel. Never give up and always stay strong.”